recent articles

em@3am

EM@3AM: Methemoglobinemia

A 42-year-old female with a past medical history of iron deficiency anemia presents to the ED with a peritonsillar abscess. You give 2 benzocaine sprays and successfully aspirate the abscess. As she is waiting for her discharge paperwork, the nurse alerts you that her oxygen saturation is now in the mid-80s. Repeat vitals in the room are as follows: BP 102/78, HR 102, O2 85%, RR 24. She has perioral cyanosis that was not seen on your initial exam. What is the diagnosis and best next step?

TOXCards

ToxCard: Paraquat Toxicity

Paraquat is a herbicide that is rapidly absorbed and undergoes redox-cycling with generation of ROS causing cellular dysfunction and death. Tolerate hypoxia and avoid oxygen as it can promote oxidative stress and causes further tissue damage.

FOAMTOX

ToxCard: Chasing the Dragon

Chasing the Dragon refers to the practice of heroin inhalation by placing heroin in a small square of aluminum foil which is then heated from below. As the heroin melts it turns into a reddish-brown substance that may resemble a dragon’s tail. Inhaling heroin may induce toxic leukoencephalopathy, which has no proven treatment and recovery, if any, is prolonged.

TOXCards

ToxCard: Cotton Fever

What's cotton fever and its mechanism of action? How should you manage a patient you suspect is suffering from cotton fever?

FOAMED

ToxCard: Green Urine?

Diquat is a bipyridyl compound used as an herbicide and is a rare form of poisoning. Diagnosis is made by history and urine sodium dithionite test with green coloration (dose related color intensity) of the urine.